it's just a little cough medicine....

Do you give cough or cold medicines to your less-than-2 year old child?

Did you know that in 2008, the FDA banned the use of over-the-counter cough and cold preparations in children under the age of 2 years? Did you know that many parents are still giving their young children these medications and many health care providers continue to recommend them?

FoxNews.com recently noted that 61 percent of parents continue to use over-the-counter cough and cold medications for their very young children, AND 57% of the parents reported that this practice was recommended by their child's health care provider.

Why would parents and physicians disregard the FDA warnings?

For some health care providers, who have never seen a problem with these medications, the FDA warning may seem like "bunk." For parents, it can be very difficult to watch your child suffer from cough and cold symptoms that make it hard to sleep, hard to drink effectively, and can be very disturbing to the rest of the household. Some parents, whose children are less than two may never have heard about the warning.

There is a general assumption that if a medication is sold over the counter, it is safe.

That is the part that is "bunk."  We know that all medications need to be given in the correct doses. We know that even for common medications like acetaminophen (the active ingredient in Tylenol) and ibuprofen (the active ingredient in Advil and Motrin), giving too much can cause serious problems--acetaminophen can cause liver problems, and ibuprofen can cause kidney failure). We also know that when used over the counter in young children, these drugs are frequently given at the wrong doses. Medications are dosed according to weight, and the doses need to be adjusted as the children grow.

Why are these medications (cough and cold preparations) so dangerous?

Firstly, most cough and cold preparations contain multiple active ingredients. This makes it impossible to provide an appropriate dose of each ingredient based on your child's weight. Secondly, the combination of the ingredients which often contain an antihistamine and a cough suppressant in addition to pain and fever relievers and perhaps others as well, can make a child sleepy.

Making a child sleepy who is having trouble breathing can impair their brain's ability to recognize if they are not getting enough oxygen, or if their body is accumulating too much carbon dioxide.

Therefore, children less than 2 have a higher chance of suffering from stopping breathing (apnea) and some have gone on to have their heart stop (cardiac arrest), and have then suffered from permanent brain damage or death as a result of taking these medicines.

In addition, the medications DO NOTHINGto treat the illness (usually caused by a virus such as the influenza or RSV (see my last post), or rhinovirus) but ONLY treat the symptoms. As hard as it is to see your infant or toddler suffer from a stuffy nose and a cough, using these medications is kind of like painting over a rusting surface, without doing anything to inhibit the rust from forming. You are covering up the symptoms, not getting rid of them or shortening the course of the disease or decreasing contagion.

To the physicians out there who have never seen a problem in any of their patients from these medications I would ask this question: "How many of us have actually witnessed a bad outcome from letting someone get into a car and drive when their alcohol level was above the legal limit?" Plenty of people can get home "safely" even when inebriated. Does that mean we shouldn't work to get drunk drivers off the road?

As you can tell, I feel pretty passionate about this issue.

If your child less than two is sick with a viral infection or the flu, please do all you can to help him or her to feel better, without using cough and cold medications. Use acetaminophen or ibuprofen for fever and discomfort (PLEASE CHECK THE DOSING CAREFULLY AND MEASURE PRECISELY). Use saline nose drops and a bulb suction to help clear their stuffy and runny nose. Try a humidifier to thin their secretions enough that they can sleep better, and be sure to keep them well-hydrated so that the mucus doesn't dry up too much and cause obstruction. If those things aren't working, by all means call your health care provider. IF they recommend a cough and  cold preparation, ask them about the FDA ban on the use of these products for infants and children under the age of 2 years.

Remember that most viral infections will run their course over a 5-7 day period, or at least that is the time-frame over which you should see the worst of their symptoms. If fever or other symptoms persist beyond that time frame, call your health care provider, since something else may be going on.

Comments

Yes, I think you are correct. We all want to "do something" to help a child to feel better. LIttle by little however, we can influence others on the side of safety. I have even been able to convince my hairdresser that her 20-month old doesn't need to be given medicine to feel good. She told me she convinced her husband the child should only have ibuprofen for a documented fever, and didn't need cold medicine, because I had told her so. They used humidification and a small amount of vapo-rub (we had not discussed that) for the cough and cold symptoms, kept him well-hydrated, and sucked out his nose to help him sleep.

Amen! When patients ask me "but what do I do about the cough?" I tell them that I do not take cold medicines and I don't give them to my children and I don't even own any!

It is hard in primary care to "do nothing" for a sick kid and I think many providers view cold medicine as less harmful than unneeded antibiotics. It is unfortunate.

I was "socialized" to the evils of cough and cold medicines as a resident in the late 60s when we saw several infants with PAT secondary to those meds. As a result, throughout my practice life I resisted prescribing/recommending these. I was positively gleeful when the FDA finally got on top of this!

It is very important to be positive ("here's what to do for your child", not "we can't do anything"). As any parent knows, it's a helpless feeling when your infant/child is miserable with a URI.

Thanks, Judy, for adding your perspective. I will clarify for the younger generation that PAT is now known as SVT, and for the lay public, it refers to a very high heart rate that moves through an abnormal pathway in the heart, and often requires a shock or very strong medicine to correct. It is a dangerous fast rhythm in young children, because they don't have time for the heart to fill with blood before the next beat comes along--leading eventually to heart failure

Add new comment

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Type the characters you see in this picture.
Type the characters you see in the picture; if you can't read them, submit the form and a new image will be generated. Not case sensitive.  Switch to audio verification.